MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds.If the introducer sheath is not aligned properly within the hub of a parent microcatheter prior to advancement, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the offset coil winds.Resistance was experienced while attempting to advance the smart coil through the hub of a demonstration microcatheter due to the offset coil winds, and the smart coil could not advance any further.Evaluation of the second returned smart coil revealed offset coil winds.If the introducer sheath is not aligned properly within the hub of a parent microcatheter prior to advancement, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.During functional testing, resistance was experienced while attempting to advance the smart coil within its introducer sheath due to the offset coil winds, and the smart coil could not advance at all.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00566.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient's anatomy was tortuous.During the procedure, the physician successfully implanted seven non-penumbra coils.Next, two smart coils were unable to advance into the hub of the microcatheter and became stuck in the gap between the introducer sheath and the hub.Therefore, these smart coils were removed.Upon angiography, it was revealed that the target location was sufficiently packed; therefore, the procedure was ended.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11558073
Report Number3005168196-2021-00567
Device Sequence Number3932307
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF72693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2021
Initial Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005